International Heart Journal
Online ISSN : 1349-3299
Print ISSN : 1349-2365
ISSN-L : 1349-2365
Case Report
Capecitabine Induces Both Cardiomyopathy and Multifocal Cerebral Leukoencephalopathy
A Case Report and Review of the Literature
Akihiro EndoYasuyuki YoshidaRyuma NakashimaNobuyuki TakahashiKazuaki Tanabe
Author information
JOURNALS FREE ACCESS

2013 Volume 54 Issue 6 Pages 417-420

Details
Abstract

Chemotherapy for malignant tumors has diversified, and recognizing its side effects has become more important than ever. Both cardiotoxicity and neurotoxicity are rare, but they are among the most serious side effects caused by 5-fluorouracil (5-FU). Capecitabine is an orally administered prodrug that converts preferentially to 5-FU within tumors, resulting in enhanced concentrations of 5-FU in tumor tissue. Given that it targets tumor tissue, capecitabine was expected to reduce the risk of side effects associated with fluoropyrimidine. Here, we present the case of a 62-year-old man with colorectal adenocarcinoma who simultaneously experienced cardiomyopathy with cardiogenic shock and cerebral leukoencephalopathy during treatment with capecitabine. During emergency coronary angiography, ST-segment elevation and severely reduced left ventricular wall motion were observed; however, no severe coronary stenosis or spasm was revealed. Furthermore, we present a review of the literature on capecitabine-induced cardiotoxicity. As of April 2013, 39 case reports on capecitabine-induced cardiotoxicity have been published; however, cardiomyopathy was very rare, with only 3 cases reported. It is important for physicians to be aware of the various rare, but potentially serious, adverse effects associated with capecitabine chemotherapy and to inform patients about the possibility of these side effects, including cardiotoxicity and neurotoxicity.

Information related to the author
© 2013 by the International Heart Journal Association
Previous article Next article
feedback
Top